Florida, 2009Tornado and Lightning Strike in Florida, July 15, 2009
July 15, 2009 · NWS MLB · 2 events in 1 county or zone
A north to south line of thunderstorms developed rapidly over central Orange County, including metro Orlando as the west coast sea breeze boundary intersected another mesoscale boundary. A funnel cloud associated with a strong storm tracked just south of Highway 528, then touched down briefly and heavily damaged the roof of a large warehouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north to south line of thunderstorms developed rapidly over central Orange County, including metro Orlando as the west coast sea breeze boundary intersected another mesoscale boundary. A funnel cloud associated with a strong storm tracked just south of Highway 528, then touched down briefly and heavily damaged the roof of a large warehouse. Excessive lightning, nearly 2200 cloud to ground strikes in an hour, affected central Orange County. Lightning struck a apartment complex north of Orlando and started a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM EST, 5 hours earlier.
Area forecast discussion, Jul 15, 1:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED JUL 15 2009
.DISCUSSION...
THROUGH TONIGHT...EAST COAST SEA BREEZE DEVELOPED AND DRIFTING
INLAND AT MID AFTERNOON. A FEW CELLS OCCURRING IN EC FL BUT LOCAL
WRF RUN CONSISTENT IN SHOWING MAIN COLLISION BETWEEN E-W COAST
BOUNDARIES WILL BE WELL INLAND IN EC FL LATE AFTN. A FEW EVENING
CELLS DRIFTING BACK TOWARD NORTHERN COASTAL SECTIONS.
THURS...SURFACE RIDGE AXIS ACROSS SOUTH CENTRAL PENINSULA WITH SEA
BREEZE BOUNDARIES DEVELOPING ALONG BOTH COASTS AND DRIFTING INLAND
DURING THE AFTERNOON. HAVE GONE WITH SCT COVERAGE 40 PERCENT ALL
AREAS. POSITION OF RIDGE AXIS WILL ALLOW A LITTLE MORE DRIFT BACK
TOWARD THE EAST COAST OVER THE NORTHERN COASTAL SECTIONS VERSUS
SOUTH. MAX TEMPS A TAD HIGHER NRN COAST VERSUS SOUTH WITH EARLIER
SEA BREEZE ONSET HEADING SOUTH.
FRI...SFC RIDGE AXIS OVER SOUTHERN PORTIONS OF CENTRAL FLORIDA WILL
PUSH SOUTH FRIDAY AS AN UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN
CONUS. SEA BREEZE MAY STALL NORTH OF THE CAPE DUE TO STRONGER LOW
LEVEL WESTERLY FLOW WHILE FARTHER SOUTH SHOULD SEE GREATER INLAND
MOVEMENT. ENOUGH MOISTURE WILL EXIST FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE AREA. SLIGHTLY STRONGER WESTERLY
STEERING FLOW WILL EXIST WHICH WILL PUSH STORMS OVER THE INTERIOR
TOWARDS THE EAST AND OFFSHORE THROUGH THE AFTERNOON.
SAT-WED...THE SFC RIDGE AXIS WILL STAY SOUTH OF THE AREA THIS
WEEKEND AS THE UPPER LEVEL TROUGH REMAINS ENTRENCHED OVER THE
EASTERN U.S. ADDITIONALLY...ANOTHER FRONTAL BOUNDARY WILL MOVE
SOUTHEAST AND APPROACH NORTHERN FLORIDA OVER THE WEEKEND AND BECOME
STATIONARY NORTH OF THE AREA BY EARLY NEXT WEEK. A DOMINANT W/SW
FLOW WILL BE PRESENT ACROSS THE AREA WHICH SHOULD DELAY THE EAST
COAST SEA BREEZE AND FOCUS CONVECTION ON THE EAST SIDE OF THE
FLORIDA PENINSULA INTO EARLY NEXT WEEK. SOMEWHAT LOWER PWATS...MORE
TYPICAL FOR THIS TIME OF YEAR...1.6 TO 1.7...WILL PRODUCE NORMAL
RAIN CHANCES OF 30-50% EACH DAY.
THE GFS IS MORE AGGRESSIVE WITH BUILDING STRONG UPPER RIDGE
WESTWARD ACROSS THE ATLC WHICH STEERS AN EASTERLY WAVE ACROSS FL
MIDWEEK BRINGING ENHANCED RAINFALL CHANCES. BUT THE 00Z ECMWF
REMAINS CONSISTENT IN KEEPING A SHARP UPPER TROUGH OVER THE
EASTERN CONUS AND PULLING THE EASTERLY WAVE N/NW EAST OF
FLORIDA...KEEPING THE HEAVIEST PCPN OVER THE ATLC.
&&
.AVIATION...EAST COAST SEA BREEZE PUSHING WELL INLAND...REDUCTIONS IN
TSRA ISOLD FROM KDAB-KTIX THROUGH 20Z...THEN TEMPO MVFR/LCL IFR
SHIFTING INLAND AFT 20Z THROUGH 16/02Z.
&&
.MARINE...SFC RIDGE AXIS WILL PUSH SOUTH OF THE AREA THURSDAY-FRIDAY
AND INTO THE WEEKEND WITH A MORE S/SW FLOW OVER THE AREA WITH WIND
SPEEDS UP TO 10 TO 15 KTS OFFSHORE. SEA WILL RESIDE AOB 3 FT.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 91 74 92 / 20 30 20 40
MCO 76 93 75 93 / 20 40 20 40
MLB 75 90 75 92 / 10 40 20 40
VRB 75 89 74 92 / 10 40 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...GLITTO
LONG TERM....WEITLICH
Hazardous weather outlook, Jul 15, 5:03 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
603 AM EDT WED JUL 15 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
603 AM EDT WED JUL 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
BOTH THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED TO FORM
EARLY TODAY AND MERGE OVER THE INTERIOR PENINSULA DURING THE MID
TO LATE AFTERNOON HOURS...RESULTING IN SCATTERED LIGHTNING STORMS
ACROSS THE PENINSULA. SOME STORMS COULD BECOME STRONG...ESPECIALLY
ALONG AND NORTH OF THE I-4 CORRIDOR. THE PRIMARY THREATS WILL
BE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY
WINDS. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER.
DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A
THUNDERSTORM.
...FLOOD IMPACT...
A FEW OF THE STRONGER STORMS ALONG AND NORTH OF INTESTATE FOUR AS
WELL WEST OF THE FLORIDA TURNPIKE WILL BE CAPABLE OF PRODUCING
TWO TO THREE INCHES OF RAIN PER HOUR IN LOCAL SPOTS. STANDING
WATER ON ROADWAYS WILL PRESENT A DRIVING HAZARD.
...MARINE THUNDERSTORM GUST IMPACT...
NORTH OF CAPE CANAVERAL...SCATTERED STORMS MAY MOVE NORTHEAST
ACROSS THE INTRACOASTAL WATERWAY AND INTO THE ADJACENT ATLANTIC
LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD GENERATE
LOCAL STRONG WIND GUSTS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD
TO WATER LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF
APPROACHING STORMS. SOUTH OF CAPE CANAVERAL...STORMS ARE NOT
EXPECTED AS THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH WELL
INLAND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STORM COVERAGE WILL REMAIN SCATTERED INTO EARLY NEXT WEEK. THE
BEST CHANCE FOR STORMS WILL REMAIN ALONG SEA BREEZE BOUNDARY
COLLISIONS...AND NEAR LAKE OKEECHOBEE. ISOLATED STRONGER STORMS
WILL BE POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY
STORM THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
BRAGAW
In the hours before
Special weather statement, Jul 15, 4:41 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT WED JUL 15 2009
FLZ053-152230-
OSCEOLA-
541 PM EDT WED JUL 15 2009
...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE...DRIFTING NORTHWEST AT 5 MPH. THESE
STORMS WILL AFFECT PERSONS DRIVING ON THE FLORIDA TURNPIKE AND STATE
ROAD 441.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
CRISTALDI
Special weather statement, Jul 15, 5:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT WED JUL 15 2009
FLZ045-152330-
ORANGE-
650 PM EDT WED JUL 15 2009
...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...
AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS ALONG HIGHWAY 441 FROM DOWNTOWN ORLANDO TO THE
OSCEOLA COUNTY LINE. THE LINE WAS NEARLY STATIONARY.
LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE BELLE ISLE...
DOCTOR PHILLIPS...ORLOVISTA AND PINE CASTLE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
A BRIEF FUNNEL CLOUD WAS SIGHTED BY A MOTORISTS ALONG INTERSTATE 4
WITH THESE STORMS.
Tornado, Orange
- When
- July 15, 6:45 PM EST to 6:46 PM EST
- Where
- Orange County, 2.89 mi SW of Sky Lake to 3.02 mi W of Taft
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.424, -81.417
A tornado associated with a rapidly developing thunderstorm touched down briefly and heavily damaged the roof of the Ikon Office Solutions warehouse. Large portions of the aluminum roof, and insulation were pealed away, with much of the debris falling into the warehouse. Two trailers adjacent to the building were also knocked onto their sides and a pickup truck was heavily damaged from flying debris. NWS officials rated the tornado as EF0, with winds estimated at 65 to 75 mph.
Lightning, Orange
- When
- July 15, 7:15 PM EST
- Where
- Orange County, 0.65 mi N of North Orlando
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.609, -81.371
Lightning struck an apartment building during a severe thunderstorm and started a fire. Nearly 2200 cloud to ground lightning strikes occurred across central Orange County in an hour. The fire damaged eight units, two heavily. Eight families were displaced. Fire fighters working the incident had to pull back and take shelter due to a continuation of excessive lightning once arriving on scene.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 15, 20091 death · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 15, 2009$4.8 million · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, July 15, 2009$506,000 · 52 kt wind · 25 events
- Damaging Winds in Alabama, July 15, 2009$178,000 · 50 kt wind · 32 events
- Flash Flood and Damaging Winds in Kentucky, July 15, 20092 injured · $100,000 · 70 kt wind · 3 events
- Damaging Winds in Missouri, July 15, 2009$85,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 15, 2009$13,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Louisiana, July 15, 2009$15,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, July 15, 20091 injured · 1 event
- Heat in California, July 15 to 20, 20098 events
- Damaging Winds in Oklahoma, July 15, 2009$10,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 15, 200952 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172051, 172052.